Hail, Dickinson
- When
- June 16, 11:45 AM CST to 11:49 AM CST
- Where
- Dickinson County, 1.19 mi NW of Norway
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.790, -87.940
The trained spotter near Norway reported nickel sized hail.
An upper disturbance moving along a stalled out frontal boundary produced severe thunderstorms over south central Upper Michigan on the 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An upper disturbance moving along a stalled out frontal boundary produced severe thunderstorms over south central Upper Michigan on the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 16, 5:26 AM CST, 6 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Marquette MI 726 AM EDT Fri Jun 16 2017 .SHORT TERM...(Today and tonight) Issued at 509 AM EDT FRI JUN 16 2017 WV imagery and RAP analysis indicated a mid/upper level low over nw Ontario with a mainly zonal pattern across the nrn CONUS. a weak shrtwv supported isold light showers near Marquette and MNM. Other weak shrtwvs were located upstream over ND and MN. At the surface, a weak trouigh extended into nw MN from low pressure over nw Ontario. Otherwise, mainly clear skies prevailed but abundant low level moisture over the ern cwa has brought some patchy dense fog to ESC/ISQ/ERY. Today, Similar to yesterday, the combination of a weak shrtwv, daytime heating and lake breeze boundaries will support sct shra/tsra this afternoon. The greatest coverage is expected again from near MQT to P53/Grand Marais and southward toward ESC. Since dewpoints are mainly in the upper 50s to around 60 today, compared to the mid and upper 60s yesterday over interior cntrl locations, instability will not be as strong. Nevertheless, MLCAPE values of 1000-1500 J/Kg are possible cntrl this afternoon (compared to 2000-3000 J/Kg Thursday) which along with 0-6km shear values in the 30-40 knot range could support some stronger storms with gusty winds and small hail. Tonight, a more signficant shortwave trough along with a broad 850- 700 mb WAA and 305k-310k isentropic lift will support increasing rain chances over mainly the east half of Upper Michigan. There will also be enough elevated instability for isold tsra. .LONG TERM...(Saturday through Thursday) Issued at 347 AM EDT FRI JUN 16 2017 Upper level troughing over Mantioba and northern Ontario into the weekend will keep persistent chances for showers and possible thunderstorms through the weekend. Greatest chances of showers and thunderstorms occur Sat aftn into Sun morning as stronger shortwave slides along in the base of the mean troughing from northern Plains to the Upper Great Lakes. Small risk of severe storms on Sat aftn and evening as shortwave arrives over western Upper Michigan along with weaker sfc wave of low pressure. MLCape up to 1500j/kg and deep layer shear over 40 kts seems sufficient enough for organized storms especially over central and east forecast area. Weakish mid level lapse rates less than 6C/km point to pulsy type setup for the stronger thunderstorms. Light gradient winds likely will lead to some lake breezes and that may provide a focus for thunderstorms. Highs well into the 70s and lower 80s away from lake moderation. Dwpts into the upr 50s to lower 60s will result in a humid day. As the shortwave moves through the area Sat night, sfc low and associated cold front sharpen up while heading to eastern Upper Michigan Sun morning. Steeper mid level lapse rates tied to the shortwave trough and effective shear over 30 kts may lead to stronger storms even in the overnight hours Sat night into Sun morning as the sfc low moves through. Still could be some showers around Sun aftn but limited sfc based Cape of mainly less than 500j/kg should keep potential for thunder low. Sfc low possibly enhanced some by convection passing to the northeast of forecast area on Sun will drag cooler air over Upper Michigan. Expect highs in the 60s west and north behind the sfc low/cold front and maybe reaching 70s scntrl before falling off in the aftn after the front moves through. As the cold air arrives, expect breezy conditions with gusts up to 25 mph to develop in the aftn. The gusty winds and building waves on Lk Superior could result in elevated swim risk for Alger county beaches of Lk Superior late Sun aftn into Sun evening. Upper low over Manitoba and northern Ontario remains in place early next week. Main sfc low will lift toward Hudson Bay. Result will be some showers at times in weakly cyclonic low level flow. Stronger shortwaves rotating around the upper low will lead to better chances of rain especially if timing coincides with peak heating in the aftn. Daytime highs will be blo normal both Mon and Tue with upper low in the vcnty. Weak ridging aloft and sfc ridge should lead to dry day on Wed with temps near seasonal norms, then another system moving in to end the week should bring warmer temperatures along with chances for showers and thunderstorms. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 726 AM EDT FRI JUN 16 2017 Expect VFR conditions through the forecast period. Some showers and isolated thunderstorms are expected to develop this afternoon, but given uncertainty in coverage no more than VCSH was mentioned at KIWD and KSAW. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 509 AM EDT FRI JUN 16 2017 The pressure gradient will remain weak today with winds remaining 20 knots or less. Winds will increase again this weekend as a low pressure system develops over the Upper Peninsula and Lake Superior. This will give wind gusts into the 20 to 25 knot range by Sunday. The wind direction will depend on the final track and placement of the low. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JLB LONG TERM...JLA AVIATION...JLB MARINE...JLB
Hazardous Weather Outlook National Weather Service Marquette MI 453 AM EDT Fri Jun 16 2017 MIZ001>007-009>014-084-085-171200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 453 AM EDT Fri Jun 16 2017 /353 AM CDT Fri Jun 16 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon through tonight. Some storms may produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday into Saturday night. Some storms may produce small hail and gusty winds. More thunderstorms are possible Tuesday and Thursday, especially during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or strong winds from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-171200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 453 AM EDT Fri Jun 16 2017 /353 AM CDT Fri Jun 16 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight There is a chance of thunderstorms this afternoon through tonight, especially this afternoon into early this evening along the south shore of Lake Superior from Marquette to Whitefish Point. Some storms may produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday into Saturday evening. Some storms may produce small hail and gusty winds. Fog may be dense at times Saturday night through Monday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-171200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 453 AM EDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight Expect patchy dense fog this morning. Scattered thunderstorms are expected late this afternoon with isolated thunderstorms tonight. Some storms may produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of thunderstorms Saturday into Saturday night. Some storms may produce small hail and gusty winds. Patchy fog could be dense Saturday night into Sunday morning. More thunderstorms are possible Tuesday and Thursday, especially during the afternoon hours. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JLA
The Marquette radar (KMQT), 88 km away, was scanning. The volume nearest the first event began at 17:44 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The trained spotter near Norway reported nickel sized hail.
There was a public report of a large tree broken near the base near the town of Banat. The tree was estimated to be ten inches in diameter.
There were several trees down along Highway M-35 from thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708079, 708080, 708081.